Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 293, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jun 11, 2003, 1:46 PM CDT for Overton County, Pickett County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 1:46 PM CDT (18:46 UTC)
- Expired
- Jun 11, 2003, 2:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties Overton County, TN, Pickett County, TN
The radar
The Nashville radar (KOHX), 136 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 10:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1603 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
221
WUUS54 KOHX 111846
SVRBNA
TNC133-137-111930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
146 PM CDT WED JUN 11 2003
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OVERTON COUNTY IN TENNESSEE
PICKETT COUNTY IN TENNESSEE
* UNTIL 230 PM CDT
* AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES EAST OF LIVINGSTON...MOVING NORTHEAST
AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BYRDSTOWN AROUND 215 PM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.
&&
LAT...LON 3661 8486 3659 8498 3651 8508 3637 8512
3631 8522 3641 8535 3661 8515
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:45 AM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jun 11, 9:45 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 945 AM CDT WED JUN 11 2003 SAT SHOWS CONVECTIVE TREND DOWNWARD ON INTENSITY/COVERAGE FOR ACTIVITY ALONG TN/KY BORDER. SPC JUST ISSUED SWOMCD DISCUSSING GOOD CHANCE OF STRONG STORMS THIS AFTERNOON FOR US. INSTABILITY VERY HIGH SO ATMOSPHERE PRIMED. SHOULD BE A GOOD FOCUS ALONG OUTFLOW BOUNDARY NOW OVER NORTHERN COUNTIES. WILL BE A WATCH SHORTLY. WILL UPDATE ZONES WHNE WATCH ISSUED. .BNA...NONE. MAG
Hazardous weather outlook, Jun 11, 9:45 AM CDT, 4 hours 1 minute before
TNZ005>011-022>034-056>066-075>080-093>097-121030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 945 AM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AND VERY UNSTABLE ATMOSPHERE WILL REMAIN OVER MID TENNESSEE...ALONG WITH SEVERAL LINGERING SURFACE BOUNDARIES. THE WEATHER WILL BECOME ESPECIALLY ACTIVE THIS AFTERNOON AND TONIGHT AS A STRONG DISTURBANCE MOVES ACROSS THE AREA. THUNDERSTORMS WILL BECOME WIDESPREAD AT TIMES. MANY OF THE THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS...WHICH COULD LEAD TO PONDING ON ROADS AND COULD CAUSE SMALL STREAMS TO RISE RAPIDLY. SOME THUNDERSTORMS WILL PRODUCE DAMAGING WINDS AND POSSIBLY LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LITTLE CHANGE TO THE WEATHER PATTERN IS EXPECTED OVER THE NEXT SEVERAL DAYS. SCATTERED THUNDERSTORMS ARE A GOOD BET THROUGH THE PERIOD...AND LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS LIKELY TODAY AND MAY BE NEEDED AT TIMES THROUGH THE FORECAST PERIOD. 13
In the hours before
Local storm report, Jun 11, 11:49 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1149 AM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1148 AM SMYRNA TN 1.00 IN HAIL
06/11/03 RUTHERFORD REPORTED BY AMATEUR RADIO
OPERATOR
STEIGERWALDTLocal storm report, Jun 11, 12:10 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1210 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM 5 E SMYRNA TN WIND DAMAGE
06/11/03 RUTHERFORD COUNTY HIGHWAY DEPARTMENT
REPORTED SEVERAL TREES DOWN
BETWEEN SMYRNA AND
WALTERHILL
STEIGERWALDTSpecial weather statement, Jun 11, 12:20 PM CDT, 1 hour 26 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-112100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1220 PM CDT WED JUN 11 2003 ...SEVERE THUNDERSTORM WATCH UNTIL 4 PM CDT FOR ALL OF MIDDLE TENNESSEE... AT 1215 PM CDT...SCATTERED STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING ACROSS MIDDLE TENNESSEE. THE STRONGEST STORMS WERE LOCATED ALONG A LINE FROM LAFAYETTE TO MURFREESBORO TO NEAR FAYETTEVILLE. THE STORMS WERE MOVING NORTHEAST AT 25 TO 30 MPH. WITH THE STORMS...EXPECT STRONG GUSTY WINDS...HAIL...AND VERY HEAVY RAIN. PONDING OF WATER IN LOW LYING AREAS AND ON ROADWAYS WILL BE LIKELY AS A RESULT OF THE HEAVY RAIN. STORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THROUGH 4 PM CDT...AFFECTING MOST OF MIDDLE TENNESSEE. IF THUNDERSTORMS APPROACH YOUR LOCATION...SEEK SHELTER UNTIL THE STORMS PASS. 05
Local storm report, Jun 11, 12:25 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1225 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1212 PM SMYRNA TN WIND DAMAGE
06/11/03 RUTHERFORD TREES DOWN REPORTED BY NWS
TRAINED SPOTTER
05Local storm report, Jun 11, 1:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0104 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0101 PM GAINESBORO TN 0.75 IN HAIL
06/11/03 JACKSON REPORTED BY NWS SPOTTER
05Special weather statement, Jun 11, 1:21 PM CDT, 25 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-112100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 121 PM CDT WED JUN 11 2003 ...SEVERE THUNDERSTORM WATCH UNTIL 4 PM CDT FOR ALL OF MIDDLE TENNESSEE... AT 115 PM CDT...STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING AND MOVING NORTHEAST ACROSS MIDDLE TENNESSEE. THERE WERE TWO DISTINCT LINES OF STORMS. EAST OF NASHVILLE...MOVING INTO THE CUMBERLAND PLATEAU...STRONG TO SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE FROM DALE HOLLOW LAKE TO CENTER HILL LAKE THEN SOUTH TO NEAR MONTEAGLE. WEST OF NASHVILLE...ANOTHER LINE OF STORMS WAS MOVING ACROSS THE TENNESSEE RIVER. WITH THE STORMS...EXPECT STRONG GUSTY WINDS...HAIL...AND VERY HEAVY RAIN. PONDING OF WATER IN LOW LYING AREAS AND ON ROADWAYS WILL BE LIKELY AS A RESULT OF THE HEAVY RAIN. STORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THROUGH 4 PM CDT...AFFECTING MOST OF MIDDLE TENNESSEE. IF THUNDERSTORMS APPROACH YOUR LOCATION...SEEK SHELTER UNTIL THE STORMS PASS. 05
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 11:28 AM CDT | Severe Thunderstorm Warning | OHX | Wilson | 47 min |
| Jun 11, 11:41 AM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 49 min |
| Jun 11, 11:50 AM CDT | Severe Thunderstorm Warning | OHX | Franklin, Lincoln, Moore | 40 min |
| Jun 11, 12:11 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Trousdale | 34 min |
| Jun 11, 12:39 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 36 min |
| Jun 11, 12:55 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 50 min |
| Jun 11, 1:01 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 29 min |
| Jun 11, 1:15 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 30 min |
| Jun 11, 1:20 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren, Warren | 40 min |
| Jun 11, 1:35 PM CDT | Severe Thunderstorm Warning | OHX | Perry | 25 min |
| Jun 11, 1:43 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 47 min |
| Jun 11, 1:54 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 51 min |
| Jun 11, 2:15 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 45 min |
| Jun 11, 2:21 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Houston, Stewart | 49 min |
| Jun 11, 2:29 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Marshall, Maury, Williamson | 56 min |
| Jun 11, 2:39 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 46 min |
| Jun 11, 2:56 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Trousdale, Wilson | 64 min |
| Jun 11, 3:07 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 48 min |
| Jun 11, 3:30 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Moore | 55 min |
| Jun 11, 3:51 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner | 49 min |
| Jun 11, 3:55 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith | 50 min |
| Jun 11, 4:00 PM CDT | Severe Thunderstorm Warning | OHX | Trousdale | 30 min |
| Jun 11, 4:20 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Warren | 35 min |
| Jun 11, 4:23 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton, Putnam | 57 min |
| Jun 11, 4:44 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb | 16 min |
| Jun 11, 6:19 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 21 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.